Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 43, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 1998, 8:33 AM CDT for Atchison County, Holt County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 8:33 AM CDT (13:33 UTC)
- Expired
- May 15, 1998, 9:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Atchison County, MO, Holt County, MO
The radar
The Topeka radar (KTWX), 158 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:45 AM CDT | Thunderstorm Wind 60 | Forest City, MO | Severe thunderstorm winds downed large trees in Forest City. |
| May 15, 8:58 AM CDT | Thunderstorm Wind | Langdon, MO | A severe thunderstorm moved northward through Atchison County from near Langdon through Phelps City through Linden and to the Iowa border. Property damage estimated at 50,000 dollars occurred along along Route 275 and County Road T. Numerous large trees were |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 15, 7:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2172 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
086
WUUS1 KMCI 151335 RRA
SVRMCI
MOC005-087-151415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
833 AM CDT FRI MAY 15 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR
ATCHISON COUNTY IN MISSOURI
HOLT COUNTY IN MISSOURI
* UNTIL 915 AM CDT
* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES WEST OF BIG LAKE...MOVING NORTHEAST AT
55 MILES PER HOUR. ROOFS WERE BLOWN OFF HOMES NEAR MUSCOTAH KANSAS
AT 828 AM.
* THE SEVERE THUNDERSTORM WILL BE
13 MILES WEST OF BIG LAKE AT 835 AM CDT
NEAR CORNING AT 850 AM CDT
5 MILES SOUTHEAST OF FAIRFAX AT 855 AM CDT
11 MILES SOUTHEAST OF WESTBORO AT 910 AM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT WINDS GUSTS UP TO 70
MPH.
LAT...LON 3996 9501 3992 9509 4002 9536 4061 9579
4057 9521 4026 9519 4025 9510 4006 9506What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:12 AM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 15, 4:12 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 412 AM CDT FRI MAY 15 1998 MAIN CHALLENGE THIS MORNING IS TIMING AND STRENGTH OF THUNDERSTORM DEVELOPMENT TODAY. ETA SEEMED TO HAVE A LITTLE BETTER HANDLE ON FEATURES AT 06Z. EXPECT CONVECTION OVER OKLAHOMA AND TEXAS TO CONTINUE TO WORK ITS WAY NORTHEAST AND MOVE INTO WEST CENTRAL MISSOURI THIS MORNING. CAP THAT HAS BEEN IN PLACE ACROSS THE AREA SHOULD BEGIN TO BREAK DOWN BY 12Z...BUT CURRENT SPEED OF LINE WOULD NOT GET NEAR AREA UNTIL AFTER 13Z. THIS IS DIURNALLY NOT FAVORABLE TO SUSTAIN ITS STRENGTH...BUT WITH GOOD UPPER SUPPORT FROM APPROACHING SHORT WAVE...STRONG STORMS SHOULD STILL BE POSSIBLE. SURFACE FRONT WILL BE MOVING THROUGH WESTERN PORTIONS OF FORECAST AREA BY THIS AFTERNOON...SO BETTER CHANCE OF STORMS THIS AFTERNOON SHOULD BE IN EASTERN PART OF FORECAST AREA...BEING AIDED BY SOME AFTERNOON HEATING. ENTIRE SYSTEM SHOULD BE EXITING REGION BY THIS EVENING...LEAVING DRY WEATHER FOR THIS WEEKEND. MOS GUIDANCE TEMPERATURES SEEM TO HAVE A BETTER HANDLE ON SITUATION THAN COOLER FAN...SO WILL LEAN MORE TOWARD THE FORMER. .EAX... MO...NONE. KS...NONE. PC
In the hours before
Special weather statement, May 15, 6:00 AM CDT, 2 hours 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE OUTLOOK AREA THIS MORNING... FORECAST: A SQUALL LINE MOVING NORTHEAST OUT OF SOUTH CENTRAL KANSAS WILL BE MOVING INTO WESTERN MISSOURI AFTER 8 AM. THERE IS THE POTENTIAL OF STRONG TO SEVERE STORMS WITH THIS LINE. IF THIS LINE HOLDS TOGETHER IT SHOULD BE REACHING THE EASTERN PORTIONS OF THE OUTLOOK AREA BY MIDDAY. ADDITIONAL REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON WITH THE MAIN FOCUS EXPECTED TO BE IN THE EASTERN HALF OF THE OUTLOOK AREA. THE MAIN THREAT FROM STORMS TODAY WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH...ESPECIALLY THIS AFTERNOON...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER ACTIVATION MAY BE NECESSARY SO EMERGENCY MANAGERS AND OTHER SAFETY AGENCIES SHOULD LISTEN FOR LATER UPDATES FOR THEIR AREA. DISCUSSION: A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE TEXAS PANHANDLE THIS MORNING TO IOWA BY THIS AFTERNOON. AS IT MOVES THROUGH...IT WILL HELP TO SUPPORT STRONG TO SEVERE THUNDERSTORMS TODAY. BY THIS EVENING...WITH THIS SHORT WAVE RAPIDLY MOVING NORTHEAST AWAY FROM THE REGION...THE THREAT OF STORMS WILL COME TO AN END. PC
Special weather statement, May 15, 6:00 AM CDT, 2 hours 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE OUTLOOK AREA THIS MORNING... FORECAST: A SQUALL LINE MOVING NORTHEAST OUT OF SOUTH CENTRAL KANSAS WILL BE MOVING INTO WESTERN MISSOURI AFTER 8 AM. THERE IS THE POTENTIAL OF STRONG TO SEVERE STORMS WITH THIS LINE. IF THIS LINE HOLDS TOGETHER IT SHOULD BE REACHING THE EASTERN PORTIONS OF THE OUTLOOK AREA BY MIDDAY. ADDITIONAL REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON WITH THE MAIN FOCUS EXPECTED TO BE IN THE EASTERN HALF OF THE OUTLOOK AREA. THE MAIN THREAT FROM STORMS TODAY WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH...ESPECIALLY THIS AFTERNOON...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER ACTIVATION MAY BE NECESSARY SO EMERGENCY MANAGERS AND OTHER SAFETY AGENCIES SHOULD LISTEN FOR LATER UPDATES FOR THEIR AREA. DISCUSSION: A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE TEXAS PANHANDLE THIS MORNING TO IOWA BY THIS AFTERNOON. AS IT MOVES THROUGH...IT WILL HELP TO SUPPORT STRONG TO SEVERE THUNDERSTORMS TODAY. BY THIS EVENING...WITH THIS SHORT WAVE RAPIDLY MOVING NORTHEAST AWAY FROM THE REGION...THE THREAT OF STORMS WILL COME TO AN END. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:47 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Nodaway | 48 min |
| May 15, 3:11 PM CDT | Severe Thunderstorm Warning | EAX | Howard, Randolph | 29 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.